The boo-hoo blues

iVillage Member
Registered: 08-26-2000
The boo-hoo blues
1
Thu, 06-19-2003 - 10:41am
DS is on 27 mg of Concerta during the school year. For the most part during the summer, he has either been med-free or taking 5 mg of Ritalin for those activities that require it. But on a few "long" days, we've used the Concerta.

During the school year, I sometimes noticed that during the 4-5 o'clock time frame (homework time) he was often very teary and weepy - sometimes just losing it over nothing. He always swore that there was nothing going on at school, and his teacher said the same thing. He claimed he just didn't like homework. And usually, as soon as we were done with homework, he felt better. Amazing.

Yesterday I gave him the Concerta. We were at my other DS's t-ball game (thank goodness, it's his last one!) and DS #1 started this big thing about why couldn't we go to the snack bar (I don't have any money), well why couldn't we go anyways (I don't have any money and it's 47 miles to the snack bar), etc. On and on. Well, can't we just walk over there to it. Then "why do you never go for Alex's games, but you go for mine?". (I have gone after Alex's games before, and I don't ALWAYS go for his games.)

I didn't bite, and I didn't get loud and excited. Just quietly held my ground and mostly let him be. But sheesh - big old thing complete with tears and lots of sniffling.

This was fairly out of character for him, so that's why I'm thinking it's possibly med-related.

Is this rebound? Is this something you just deal with if the med is OK in most other areas? Does it get better? Is there anything you can do to head it off? How much control do they have over this?

I'd also given him Concerta Saturday when he had a make-up swimming lesson and 2 make-up baseball games. And I noticed nothing like this, but we did get a new puppy that evening, so that was probably a nice distraction.

Yesterday, prior to the game, we'd had to go to school, so he could take AR tests (they have to earn 4 points this summer), and he had read and tested on 4 books.

Karen

 


PJPIIadoration.jpg picture by Kimberly_sahm

iVillage Member
Registered: 03-27-2003
Thu, 06-19-2003 - 12:16pm
Yes i believe it's rebound coupled with being ADHD/and easily frustrated. My son gets that way at about the first half hour or so after school. Over seemingly silly stuff. It's hard to pin it completely on the meds, though I know it's in part due to that. Because overall I'd say my ADHD son is easily frustrated depending on the day and how much sleep he's had, how much schoolwork he's done, how much he's eaten.